Cancer and some of its treatments can lead to you not having enough fluid in your body (dehydration).
Cause of dehydration
Cancer and some treatments such as chemotherapy, targeted cancer drugs and immunotherapy can cause the following side effects:
- sweating because of a fever
- loss of appetite
- loss of fluid from your stomach or bowel when you're having tubes or drains after surgery
These side effects, when severe, might stop you from eating and drinking enough. Or cause you to lose more fluid and salts (electrolytes) from your body than you can take in. When this happens, it is called dehydration.
The symptoms of dehydration can include:
- feeling very tired
- muscle weakness and cramps
- feeling sick
- being thirsty
- losing weight
- dry mouth, skin and eyes
- sunken eyes
- low urine output
- low blood pressure
- raised body temperature
In severe cases, you can become confused. Sometimes your organs might fail, and you can go into a coma.
You can increase your fluid intake by drinking more. This can be any fluid, not just water. So you can drink tea, squash and juices. Soup and milky drinks also count and can provide some nutrition as well. Try to have 8 to 10 glasses of fluid a day.
Your doctor might suggest drinks that contain salts and electrolytes to replace the lost fluid. They can also give you medicines to help with the cause of your dehydration, such as anti sickness medicines.
You might need fluids through a drip into your bloodstream (intravenously) if you can't drink enough. You may have to stay in hospital for this.
It might be more difficult to correct dehydration if you have advanced cancer.